Maine, 2014

Hail and Damaging Winds in Maine, August 6, 2014

August 6, 2014 · NWS GYX · 5 events in 2 counties and zones

Another in a series of weak cold fronts dropped south through the region on the afternoon of the 6th. Convection developed during the late afternoon with several cells becoming severe through early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Another in a series of weak cold fronts dropped south through the region on the afternoon of the 6th. Convection developed during the late afternoon with several cells becoming severe through early evening. Wind damage was the primary threat with these storms, although one report of large hail was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 6, 2:07 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 6, 2:07 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
307 PM EDT WED AUG 6 2014

.SYNOPSIS...
A COLD FRONT WILL EXIT THE REGION TO THE SOUTHEAST THIS EVENING.
AN UPPER TROUGH WILL PRODUCE SCATTERED DAYTIME SHOWERS AND
ISOLATED THUNDERSTORMS THURSDAY AND FRIDAY. A LARGE RIDGE OF HIGH
PRESSURE AND DRIER AIR WILL ARRIVE IN TIME FOR THE UPCOMING
WEEKEND. THE HIGHS SHIFTS OFFSHORE EARLY NEXT WEEK...AND WILL
PRODUCE SOUTHWEST WINDS WHICH WILL ALLOW FOR A WARM UP.

&&

.NEAR TERM /TONIGHT/...
MAIN BAND OF SHRA AND TSRA WILL MOVE OFFSHORE THRU LATE
AFTERNOON. THERE ARE SCATTERED SHRA...WITH PERHAPS A RUMBLE OF
THUNDER BEHIND THIS LINE. THESE MAY LINGER IN THE MOUNTAINS AND
FOOTHILLS THRU ABOUT 00Z...BUT DOWNSLOPE WILL WEAKEN THEM AS THE
GET CLOSER TO THE COAST.

BEHIND THE FRONT...LOOK FOR SKIES TO CLEAR...WITH LOWER DEW POINTS
AND COOLER MINS. LOWS WILL GENERALLY BE IN THE 50S INLAND...TO
AROUND 60 ON THE COAST.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
LIGHT NW FLOW AT THE SURFACE WILL PERSIST ON THURSDAY...BUT 500 MB
CLOSED LOW CROSSES RIGHT OVER THE FORECAST AREA DURING DAYTIME
HEATING. THE INSTABILITY GENERATED WILL PRODUCE A FAIR AMOUNT OF
CLOUDS...AS WELL AS SHRA AND A FEW TSRA...GENERALLY FROM LATE
MORNING THRU AROUND SUNSET. COLD ENOUGH THAT ANY SUSTAINED
UPDRAFTS COULD PRODUCE SOME SMALL HAIL...BUT THESE WILL BE
LIMITED. ALL THE CLOUDS WILL LIMIT HIGHS IN THE NORTHERN ZONES TO
THE LOW TO MID 70S...WITH SOUTHERN AREAS GENERALLY IN THE MID
70S TO AROUND 80.

ANY SHRA WILL DIMINISH WITH THE LOSS OF HEATING THURSDAY
NIGHT...AND SKIES SHOULD CLEAR OUT SOME...WITH LOWS DROPPING
BACK INTO THE 50S MOST EVERYWHERE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE OVER THE GREAT LAKES AND LOW PRESSURE OVER THE
CANADIAN MARITIMES KEEPS A NORTHERLY FLOW OVER THE AREA... WITH
GENERALLY DRY AND COOL CONDITIONS. HOWEVER... UPPER LOW OVER THE
MARITIMES AND AN IMPULSE ROTATING AROUND IT WILL CONTRIBUTE TO A
CHANCE OF SHOWERS FRIDAY AFTERNOON PRIMARILY ACROSS THE EASTERN
HALF OF THE AREA. INSTABILITY IS NOT ALL THAT IMPRESSIVE SO
THUNDERSTORMS ARE NOT VERY LIKELY.

UPPER LOW MOVES EAST ON SATURDAY... WITH THE SURFACE HIGH DRIFTING
EAST INTO THE AREA AS WELL. EXPECT DRY CONDITIONS WITH
TEMPERATURES WARMING A BIT... INTO THE LOW 80S.

AS SURFACE HIGH SHIFTS OFFSHORE ON SUNDAY... A SOUTHERLY FLOW WILL
BEGIN TO TRANSPORT MORE WARMTH AND MOISTURE INTO THE AREA. SO FOR
SUNDAY... MONDAY... AND TUESDAY... EXPECT GRADUALLY INCREASING
TEMPERATURES AND DEW POINTS AS WELL AS INCREASING CHANCES FOR
SHOWERS IN THE AFTERNOONS... ESPECIALLY IN THE MOUNTAINS.

BY TUESDAY... UPPER TROUGH OVER CANADA MOVES FAR ENOUGH EAST TO
DRAG A COLD FRONT CLOSER TO THE AREA. EXPECT INCREASED CHANCES OF
SHOWERS TUESDAY THROUGH THURSDAY AS THIS FRONT MAKES IT THROUGH
THE AREA SOMETIME IN THAT TIME FRAME.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...ANY SHRA/TSRA IN MAINE WILL DIMINISH BY SUNSET...WITH
VALLEY FOG DEVELOPING AFTER MIDNIGHT. EXPECT MAINLY VFR ON
THURSDAY...WITH SCATTERED SHRA AND A FEW TSRA. THURSDAY
NIGHT...WITH THE EXCEPTION OF VALLEY FOG...EXPECT VFR.

LONG TERM...EXPECT A PERIOD OF PROLONGED VFR CONDITIONS THROUGH
EARLY NEXT WEEK... OUTSIDE OF THE USUAL VALLEY FOG AT NIGHT.

&&

.MARINE...
SHORT TERM...WINDS/SEAS REMAIN BELOW SCA LEVELS. SWELL WILL PUSH
SEAS UP TO NEAR 4 FT TONIGHT INTO THURSDAY.

LONG TERM...WITH HIGH PRESSURE MOVING OVER THE WATERS THIS
WEEKEND... EXPECT THE WIND FLOW TO BE DOMINATED BY SEA BREEZES.
WAVE HEIGHTS SHOULD REMAIN LOW AS WELL.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...CEMPA
NEAR TERM...CEMPA
SHORT TERM...CEMPA
LONG TERM...KIMBLE
AVIATION...CEMPA/KIMBLE
MARINE...CEMPA/KIMBLE
Hazardous weather outlook, Aug 6, 1:35 AM EST, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
235 AM EDT WED AUG 6 2014

MEZ007>009-012>014-018>028-NHZ001>010-013-014-070645-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
235 AM EDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-070645-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
235 AM EDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 1:16 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
216 PM EDT WED AUG 6 2014

MEZ024>026-061915-
COASTAL CUMBERLAND-LINCOLN-SAGADAHOC-
216 PM EDT WED AUG 6 2014

...STRONG THUNDERSTORMS WILL IMPACT SAGADAHOC COUNTY...LINCOLN COUNTY
AND CUMBERLAND COUNTY THROUGH 315 PM EDT...

AT 217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF ARROWSIC...OR ABOUT
3 MILES SOUTH OF BATH...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOOLWICH...BRUNSWICK
NAVAL AIR STATION...BRUNSWICK EXECUTIVE AIRPORT...BATH...
PHIPPSBURG...ARROWSIC...WESTPORT...POPHAM BEACH STATE PARK...
GEORGETOWN AND BOOTHBAY THROUGH 315 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4383 6950 4383 6953 4386 6953 4382 6954
      4381 6958 4375 6957 4376 6958 4375 6963
      4380 6962 4377 6966 4381 6970 4373 6976
      4370 6976 4373 6976 4370 6984 4386 7001
      4400 6986 4386 6948

MLE
Special weather statement, Aug 6, 1:30 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
230 PM EDT WED AUG 6 2014

MEZ018-019-023-024-061900-
COASTAL CUMBERLAND-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR YORK-
230 PM EDT WED AUG 6 2014

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 300 PM EDT...

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER STANDISH...OR ABOUT 9 MILES
SOUTHWEST OF NORTH WINDHAM...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STEEP FALLS...FRYE
ISLAND...LIMINGTON...STANDISH...LOWER BAY...BAR MILLS...NORTH
WINDHAM...BUXTON...SOUTH WINDHAM AND GORHAM THROUGH 300 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4370 7077 4386 7067 4381 7013 4371 7019
      4367 7023 4366 7022 4352 7031

MLE
Special weather statement, Aug 6, 1:38 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
238 PM EDT WED AUG 6 2014

MEZ022-027-028-061945-
COASTAL WALDO-INTERIOR WALDO-KNOX-
238 PM EDT WED AUG 6 2014

...STRONG THUNDERSTORMS WILL IMPACT KNOX COUNTY AND WALDO COUNTY
THROUGH 345 PM EDT...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF SEARSMONT...OR ABOUT 10
MILES WEST OF BELFAST...MOVING SOUTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WASHINGTON...WALDO...
MORRILL...MONTVILLE...LIBERTY...APPLETON...SEARSMONT...SWAN LAKE
STATE PARK...SWANVILLE AND HOPE THROUGH 345 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4406 6886 4410 6896 4417 6892 4417 6900
      4431 6894 4415 6907 4430 6945 4461 6904
      4449 6881 4446 6880 4442 6887 4444 6891
      4442 6897 4434 6893 4440 6889 4438 6886
      4436 6885 4418 6894 4416 6891 4419 6879

MLE
Special weather statement, Aug 6, 2:05 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT WED AUG 6 2014

MEZ023-061930-
COASTAL YORK-
305 PM EDT WED AUG 6 2014

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 330 PM EDT...

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER FERRY BEACH STATE PARK...OR ABOUT 2
MILES EAST OF BIDDEFORD...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SACO...BIDDEFORD...OLD
ORCHARD BEACH AND FERRY BEACH STATE PARK THROUGH 330 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4344 7049 4354 7043 4353 7035 4350 7038
      4345 7036 4346 7034 4344 7033 4342 7037
      4340 7038

MLE
Local storm report, Aug 6, 3:13 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
413 PM EDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     MARINE TSTM WIND PORTLAND BUOY           43.53N  70.14W
08/06/2014  M40 MPH          ANZ154             ME   BUOY

&&

EVENT NUMBER GYX1400197

MPK
Special weather statement, Aug 6, 3:58 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
458 PM EDT WED AUG 6 2014

MEZ019-020-062145-
ANDROSCOGGIN-INTERIOR CUMBERLAND-
458 PM EDT WED AUG 6 2014

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND
CUMBERLAND COUNTY THROUGH 545 PM EDT...

AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF MECHANIC FALLS...
MOVING SOUTH AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND MECHANIC FALLS...POLAND...MINOT...LEWISTON...AUBURN...
SABATTUS...RANGE PONDS STATE PARK...LISBON...BOWDOIN AND DURHAM
THROUGH 545 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4402 7004 4400 7003 4399 7005 4398 7003
      4395 7006 4388 7030 4410 7044 4421 7033
      4427 7022 4406 7002 4403 7002

MLE

The radar

The Portland,ME radar (KGYX), 21 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Androscoggin

When
August 6, 4:26 PM EST to 4:30 PM EST
Where
Androscoggin County, 0.85 mi SW of Crowleys
Measured
1 in hail
Reported by
Social Media
Coordinates
44.060, -70.140

A severe thunderstorm produced 1 inch hail near Lisbon.

Thunderstorm Wind, Cumberland

When
August 6, 4:40 PM EST to 4:44 PM EST
Where
Cumberland County, 0.85 mi NW of Upper Gloucester
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.990, -70.290

A severe thunderstorm downed trees and wires on Bald Hill Road in New Gloucester.

Thunderstorm Wind, Cumberland

When
August 6, 5:00 PM EST to 5:05 PM EST
Where
Cumberland County, 0.69 mi N of Wardtown
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.930, -70.080

A severe thunderstorm downed a tree and wires on Lunt Road near Durham.

Thunderstorm Wind, Cumberland

When
August 6, 5:15 PM EST to 5:19 PM EST
Where
Cumberland County, 0.5 mi W of Dyer Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.870, -69.960

A severe thunderstorm downed trees and wires across Old Pennelville Road near Brunswick Naval Air Station.

Thunderstorm Wind, Cumberland

When
August 6, 5:20 PM EST to 5:25 PM EST
Where
Cumberland County, 0.5 mi E of Cooks Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.900, -69.910

A severe thunderstorm downed trees and wires across Enterprise Drive near Brunswick.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540596, 540597, 540598, 540599, 540600.